Serving all people by providing personalized health and wellness through exemplary care, education and research.
Explore health content from A to Z.
I need information about...
A common side effect of cancer and cancer treatment is having loose, watery stools that you have more often than usual (diarrhea). There are many things that can cause diarrhea, such as:
Radiation therapy to the belly (abdomen) or pelvis
Other medicines you take
Diarrhea can cause you to quickly become dehydrated and can change the balance of nutrients and minerals in your body. To help limit this problem, try the tips on this handout.
These steps can help you keep diarrhea from starting or getting worse:
Limit the amount of fiber in your diet. Avoid high-fiber foods such as whole-grain bread and brown rice. Instead, eat white bread and rice.
Eat foods rich in potassium, such as bananas and oranges. This can help replace electrolytes lost due to diarrhea.
Eat small, frequent meals.
Drink plenty of fluids. Clear liquids, sports drinks, and flat light sodas such as ginger ale are best. They can help replace fluids lost due to diarrhea, and prevent dehydration.
Avoid coffee, tea, and alcohol.
Try not to eat foods that are fried, greasy, spicy, or sweet.
Limit milk products and the amount of milk you drink.
Ongoing diarrhea is not something you have to live with and it can become dangerous. Talk with your healthcare provider about your risk for diarrhea, what you can do to try to prevent it, and what you should do if it starts. You may be given medicine to stop diarrhea or help keep it from starting. Your healthcare provider may also suggest using an ointment to soothe irritation. Keeping the anal area clean with a mild soap or baby wipes helps as well. Don’t take any over-the-counter product without asking your provider first.
See your healthcare provider if any of the following occur:
The diarrhea lasts more than 24 to 48 hours.
There is blood in your stool or when you wipe.
You have pain in your belly.
You become lightheaded or dizzy.
Your urine becomes very dark or you stop urinating.
The medicine you were given to stop diarrhea is not working.
Copyright © 2016 Baylor Scott & White Health. All Rights Reserved. |
3500 Gaston Ave., Dallas, TX 75246-2017 | 1.800.4BAYLOR